Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 27, NWS Northern Indiana

August 5, 1998Grant County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 5, 1998, 11:30 AM EST for Grant County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 11:30 AM EST (16:30 UTC)
Expired
Aug 5, 1998, 3:35 PM EST
In force
4 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 051629 RRA
FFWFWA
INC053-052035-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 AM EST WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATION...
  GRANT COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 335 PM EST

* AT 1130 AM CITY OF MARION ENGINEERS OFFICE REPORTED THAT THE LEVEE
  AT STATE ROAD 18 AND PENNSYLVANIA ROAD WAS IN IMMINENT DANGER OF
  FAILING.

* IF THE LEVEE BREAKS THE FOLLOWING AREAS WILL BE FLOODED...
  CITY OF MARION INCLUDING DOWNTOWN AND CITY HALL
  JOHNSTOWN
  NORTHERN PORTIONS OF MARION

IF YOU ARE IN THESE AREAS... BE PREPARED TO MOVE TO HIGHER GROUND.
DO NOT DRIVE ACROSS FLOODED ROADS! STAY TUNED TO LOCAL MEDIA FOR
UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION.

JAH/GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 5, 9:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
940 AM EST WED AUG 5 1998

WMFNT AT 12Z XTNDED E/W ACRS IN NR KGUS. FNT HAS MADE SOME NWD
PROGRESS ACRS IL WHERE 850 MB FLOW STGR. WITH ABSENCE OF WIDESPREAD
CONVECTION THIS MRNG AND BULK OF SHWRS N AND E OF CWA XPCT FNT TO
BE ABLE TO MOVE SLOWLY NWD TDA TO NEAR A FWA-GYY LINE BY 18Z AND
PERHAPS TO BEH-NW OH BY 00Z UNLESS AFTN PCPN HINDERS MVMNT.

SHD SEE ONLY SCTD SHWRS THROUGH THE REMAINDER OF THE MRNG WITH MORE
ORGANIZED PCPN THIS AFTN. HEAVIEST RAINFALL AGAIN SHD BE ALG AND N
OF WMFNT... 12Z PW VALUES OVER 1.5 INCHES FROM ILX AND ILN.

UPR TROF TO MOVE LITTLE THROUGH PD WITH S/WS ROTATING AROUND LOW.
MODELS INDC BEST UVV AND MSTR CONV SHIFTING NWD ACRS NRN IL/SRN WI-
SRN LWR MI THIS EVNG AND TNGT... BUT WILL HAVE TO MONITOR PTNS NRN
IN/XTRM SRN LWR MI FOR FF WATCH TNGT.

WILL UPDATE IN/MI ZONES FOR JUST MINOR CHGS TO WORDING ATTM AND
WILL LOWER AFTN HIGHS SLIGHTLY.

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:07 AM ESTFlash Flood WarningIWXBlackford, Grant, Jay, Wells3 hr
Aug 5, 12:07 AM ESTFlash Flood WarningIWXAdams3 hr
Aug 5, 3:16 AM ESTFlash Flood WarningIWXBlackford, Grant, Wells3 hr
Aug 5, 3:16 AM ESTFlash Flood WarningIWXAdams3 hr

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.